Medical questions & health advice by licensed doctors
"Can birth control lower one's appetite?"
Is it possible for birth control to lower your appetite? I've had very little appetite since I got on the pill, which is strange to me because I thought that the pill basically tricked your body into thinking it was pregnant - so if anything, shouldn't I be hungrier than I used to be?
Most birth control pills contain amounts of both estrogen and progesterone, two female hormones. These hormones work to suppress the normal ovarian hormone cycle that leads to ovulation, preventing pregnancy. Birth control pills are very well tolerated, although there are some common side effects, such as breast tenderness, fluid retention, and nausea.
See a doctor who can help
Find a Obgyns near you
These side effects usually go away if the pill is continued for a few weeks as the body gets used to taking them. Some women do report increased appetite and weight gain on the pill but, at the same time, the same number of women, approximately 20% report decreased appetite and weight loss. This side effect, too, will tend to smooth out over the first few weeks of taking the pill. As always the diagnosis and the management of your particular concerns will require a physical examination by your personal physician. Setting up an office visit with your primary care doctor or your OB / GYN doctor if you still have questions my be advised.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.